Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS North Platte, NE

June 20, 2023Frontier County, Hayes County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jun 20, 2023, 10:07 PM CDT for Frontier County, Hayes County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2023, 10:07 PM CDT (03:07 UTC)
Expired
Jun 21, 2023, 12:45 AM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Frontier County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2113 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS53 KLBF 210307
FFWLBF
NEC063-085-210545-
/O.NEW.KLBF.FF.W.0012.230621T0307Z-230621T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
1007 PM CDT Tue Jun 20 2023

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Northwestern Frontier County in southwestern Nebraska...
  Northeastern Hayes County in southwestern Nebraska...

* Until 1245 AM CDT.

* At 1007 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Frontier and Northeastern Hayes 
  Counties

This includes the following highways...
	Highway 83 between mile markers 34 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4044 10086 4067 10090 4068 10068 4045 10060

FLASH FLOOD...RADAR INDICATED

$$

MBS
1 follow-up statement
696 
WGUS73 KLBF 210415
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1115 PM CDT Tue Jun 20 2023

NEC063-085-210545-
/O.CON.KLBF.FF.W.0012.000000T0000Z-230621T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frontier NE-Hayes NE-
1115 PM CDT Tue Jun 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT WEDNESDAY 
FOR NORTHWESTERN FRONTIER AND NORTHEASTERN HAYES COUNTIES...

At 1115 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 4 inches of rain 
have fallen. Additional rainfall amounts up to another inch are 
possible in the warned area. Flash flooding is likely occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Frontier and Northeastern Hayes 
  Counties

This includes the following highways...
	Highway 83 between mile markers 34 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4044 10086 4067 10090 4068 10068 4045 10060

FLASH FLOOD...RADAR INDICATED

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:27 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 6:27 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 PM CDT Tue Jun 20 2023

...UPDATED AVIATION FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 319 PM CDT Tue Jun 20 2023

Key Messages in short term:

*Isolated to scattered thunderstorm chances this evening

*Heavy rain potential Wednesday afternoon and evening

Key Messages in the long term:

*Thunderstorm chances through Friday

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 319 PM CDT Tue Jun 20 2023

Made some adjustments to the high temperatures this afternoon,
lowering highs a couple degrees across western and southwest
Nebraska, may even have been too generous across far southwest
Nebraska, as they have struggled to even reach the upper 70s.
Thick cloud coverage has stuck around much longer than expected
across the western CWA and has really hampered daytime heating
across this area.

There will be a chance for isolated to scattered thunderstorms,
greatest potential during the evening hours. An isolated storm or
two could become strong to severe. CAPE values will be sufficient,
generally around 2000-3000 J/kg and shear is marginal around 20
to 25kts, however could see a decrease in shear by mid evening.
Confidence is low in seeing too much thunderstorm activity across
southwest Nebraska, generally south of interstate 80, as daytime
heating was much cooler than expected with the clouds, and will
have some impact on the thunderstorm environment across that area.
Do have higher confidence across the northern Sandhills into
portions of north central Nebraska. This area would be favorable
as a boundary from differential heating could act as a forcing
mechanism for a few storms. The most likely scenario would be a
storm or two across the northern Sandhills moving into north
central and central Nebraska, would expected it to be more
elevated in nature.

For Wednesday, there is a slight risk of severe weather and heavy
rainfall, with the greatest potential across western Nebraska. A
shortwave trof will move in from the Rockies into western Nebraska
by Wednesday afternoon. Southwest flow will continue to stream moist
air into the environment with dewpoints in the 60s. Looking at
BUFKIT soundings, there will be a lot of moisture available with
PWATS above 1.25 inches across western and southwest Nebraska,
giving the potential for some areas of localized heavy rain. The
greatest timeframe for thunderstorms will be in the afternoon and
evening hours, with the potential for a few storms to be strong to
severe.

.LONG TERM...(Thursday through Tuesday)
Issued at 319 PM CDT Tue Jun 20 2023

The potential exist for thunderstorm development both
Thursday and Friday. The greatest potential for more widespread
thunderstorms will be Friday as an upper level trof moves into the
area. Will need to continue to monitor the potential for severe
weather on Friday, as the environment looks favorable for several
severe storms. Shear increases in the afternoon to around 30 to 35
kts at 0 to 6 km and 0 to 3 km CAPE around 3000 J/kg or higher. May
even have an isolated tornado potential with 0 to 1 km helicity
around 100 to 200, will need to continue to monitor.

After Friday, thunderstorm chances decrease during the weekend,
with very low potential at this time for thunderstorm activity.
The next better chance for thunderstorms will be Monday night into
Tuesday as a disturbance moves in from the west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Jun 20 2023

Scattered showers and thunderstorms will begin developing across
portions of the northern Sandhills into north central Nebraska
within the next hour or two. KVTN and northern terminals have
increased potential of seeing impacts including a brief period of
torrential rainfall, gusty, erratic winds and reduced visibility.
Given the increased potential, did opt to include a TEMPO mention
of TSRA from 01Z to 03Z for KVTN terminal. Confidence in these
storms reaching the KLBF terminal remains modest at this time,
thus covered VCTS for a brief period from 02Z to 07Z. These
showers and thunderstorms will decrease in coverage through the
overnight with redevelopment possible around sunrise across far
north central Nebraska, potentially impacting KBBW, KONL, and
KANW. Future amendments and inclusions are possible.

A stratus cloud deck is expected to be left in the wake of the
overnight convection resulting in MVFR ceilings to encompass the
area. A brief period of IFR and potentially LIFR ceilings is
possible across western and north central Nebraska, primarily
after 12Z with an improvement back to MVFR around 15Z. Confidence
is increasing in the potential for IFR conditions from this
stratus deck to impact KLBF and KVTN terminals, thus did include a
TEMPO mention from 13 to 15Z at both terminals. MVFR conditions
will persist through the bulk of the day on Wednesday, gradually
improving to low-end VFR in the evening. Confidence in timing and
coverage of the IFR conditions is modest at this time, thus
future refinements and inclusions are possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Viken
Hazardous weather outlook, Jun 20, 4:04 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
404 PM CDT Tue Jun 20 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-212115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
404 PM CDT Tue Jun 20 2023 /304 PM MDT Tue Jun 20 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms will move through portions of the Sandhills
and southwest Nebraska this evening and tonight. A few of the storms
may be strong or severe, primarily near and west of Highway 183,
capable of producing strong winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily thunderstorm chances exist through Friday for most of the
forecast area and Saturday for north central Nebraska. There is a
threat of severe weather Wednesday, mainly near and west of Highway
83, as well as Friday, generally near and west of Highway 183. Large
hail and damaging winds are the primary concerns, although locally
very heavy rainfall may lead to minor flooding. Very heavy rain will
be possible Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Please report hail, strong winds, and flooding to the NWS.

In the hours before

Special weather statement, Jun 20, 7:30 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
730 PM CDT Tue Jun 20 2023

NEZ005-094-210100-
Eastern Cherry NE-Western Cherry NE-
730 PM CDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of north central Cherry
County through 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merritt Reservoir, or 28 miles southwest of Valentine, moving north
at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine, Merritt Reservoir, Crookston, Highway 97 crossing the
Niobrara River and Anderson Bridge State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 177 and 196.
 Highway 97 between mile markers 101 and 138.
 Highway 83 between mile markers 214 and 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

&&

LAT...LON 4244 10084 4250 10107 4299 10090 4289 10055
TIME...MOT...LOC 0030Z 199DEG 26KT 4256 10092

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, Jun 20, 8:17 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
817 PM CDT Tue Jun 20 2023

NEZ059-070-071-210200-
Frontier NE-Hayes NE-Lincoln NE-
817 PM CDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of western Frontier,
southwestern Lincoln and eastern Hayes Counties through 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking strong thunderstorms
extending from near Hayes Center to 14 miles northeast of Palisade
to 7 miles north of McCook. Movement was north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayes Center, Wallace, Dickens, Maywood, Quick, Marengo, Bluegill
Haven Campground, Willow View Campground, Hayes Center State Wildlife
Management Area and Red Willow Reservoir State Recreation Area.

This includes Highway 83 between mile markers 27 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4052 10116 4099 10119 4058 10045 4035 10052
      4035 10084
TIME...MOT...LOC 0117Z 184DEG 17KT 4056 10108 4044 10086 4032 10065

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, Jun 20, 9:19 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
919 PM CDT Tue Jun 20 2023

NEZ059-070-071-210300-
Frontier NE-Hayes NE-Lincoln NE-
919 PM CDT Tue Jun 20 2023

...Thunderstorms with very heavy rainfall will impact portions of
northwestern Frontier, south central Lincoln and northeastern Hayes
Counties through 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking thunderstorms with very
heavy rainfall extending from near Wellfleet to 12 miles west of
Curtis.
Movement was north at 15 mph.

HAZARD...Very heavy rainfall, winds in excess of 30 mph and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Very heavy rainfall may lead to localized flooding. Gusty
         winds could knock down tree limbs and blow around unsecured
         objects. Minor damage to outdoor objects is possible.

Locations impacted include...
Maywood.

This includes Highway 83 between mile markers 40 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4075 10063 4055 10060 4052 10081 4072 10083
TIME...MOT...LOC 0217Z 197DEG 11KT 4073 10076 4057 10074

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:30 PM CDTSpecial Weather StatementLBFCherry30 min
Jun 20, 8:08 PM CDTSevere Thunderstorm WarningLBFCherry30 min
Jun 20, 8:17 PM CDTSpecial Weather StatementLBFHayes43 min
Jun 20, 9:19 PM CDTSpecial Weather StatementLBFFrontier41 min
Jun 20, 9:46 PM CDTAreal Flood AdvisoryLBFFrontier, Hayes21 min
Jun 20, 10:37 PM CDTSpecial Weather StatementLBFHayes23 min
Jun 20, 10:41 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes26 min
Jun 21, 4:50 AM CDTAreal Flood AdvisoryLBFCuster3 hr
Jun 21, 2:58 PM CDTSpecial Weather StatementLBFGarden47 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.